Alabama, 2021Flash Flood and Heavy Rain in Alabama, June 19 to 20, 2021
June 19 to 20, 2021 · NWS HUN · 7 events in 1 county or zone
A band of very heavy rainfall developed well north of the track of Tropical Depression Claudette that moved across central Alabama. This rain band occurred during the late afternoon through the evening of the 19th into the very early morning hours of the 20th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A band of very heavy rainfall developed well north of the track of Tropical Depression Claudette that moved across central Alabama. This rain band occurred during the late afternoon through the evening of the 19th into the very early morning hours of the 20th. Rainfall amounts of 5-10 inches were observed (ground truth) and estimated by radar. A CoCoRaHS observer reported 9.83 inches of rain atop Lookout Mountain about 3 miles south of Fort Payne. Another personal weather station measured 10.56 inches about 2 miles NNW of Rainsville. Excessive runoff led to significant flash flooding in a few areas, including along the Big Wills Creek in Fort Payne, and atop Lookout Mountain. Sadly, flash flooding took the life of a young woman along Dye Branch in Fort Payne, whose vehicle was swept off the road.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 19, 7:21 PM CST, 1 hour 36 minutes earlier.
Area forecast discussion, Jun 19, 7:21 PM CST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
821 PM CDT Sat Jun 19 2021
.NEAR TERM...(Tonight)
Issued at 821 PM CDT Sat Jun 19 2021
The center of T.D. Claudette is south of Tuscaloosa this evening,
moving NE at 15 MPH. Although most of the rain across North AL has
been pretty light so far, rain has picked up from Arab to Fort Payne,
with some additional heavier rain bands rotating back into southern
Cullman County. Radar estimates are running about 1-1.25 inches per
hour under the northern band, though this may be underdoing the
amounts in the tropical environment.
RAP model data shows that this heavier rain is forming along the nose
of the low-level jet and moisture transport maximum, within a low
and mid-level theta-e convergence axis, and with precipitable water
values around 2 inches. This convergence of favorable features, plus
the blowup of heavy rain and convection near Tuscaloosa, does
increase my concern for heavy rain and flash flooding slightly. The
HRRR and global models suggest these features will be relatively
short-lived, with the jet moving east along with the main
circulation. So, a watch will not be issued right now, but we will
monitor satellite and radar trends closely.
The forecast is generally in good shape with PoPs peaking this
evening, then tapering off overnight as the low center moves east.
Some minor tweaks were made earlier to reflect the drier situation
over NW AL, and these look sufficient for now.
.SHORT TERM...(Sunday through Monday night)
Issued at 249 PM CDT Sat Jun 19 2021
The initial rain shield from Claudette will continue to taper off and
shift off to the northeast. Low stratus will hang around through much
of the morning, but do expect some breaks to develop from the late
morning into the afternoon. This will allow temperatures to warm up
into the mid the upper 80s and result in some surface based
instability by the afternoon. With the broad remnant circulation of
Claudette still in the general area, some isolated to scattered
thunderstorms may redevelop during the afternoon on Sunday. Given the
very moist air mass in place, heavy rainfall will be the main threat
with this activity along with gusty winds.
A stout upper-trough is then progged to dig southward into the lower
Ohio Valley on Monday, sending a strong cold front SE into the Mid
South and Tennessee Valley Monday afternoon and evening. With plenty
of deep tropical moisture to tap into, widespread showers and
thunderstorms are expected to develop during this window. Sufficient
heating ahead of this system will allow for a moderately unstable
environment which could support a line of strong to perhaps
marginally severe thunderstorms during the afternoon and evening
window. The main threats with these storms will be localized damaging
winds, but heavy rainfall and perhaps a localized flooding threat
may also be realized in locations where training occurs. The front
will slowly progress southeast across the area during the overnight
hours, with showers and storms gradually tapering off by early
Tuesday morning.
.LONG TERM...(Tuesday through Friday)
Issued at 249 PM CDT Sat Jun 19 2021
Showers and thunderstorms associated with the frontal system passing
through the area Monday will quickly taper off on Tuesday as drier
air filter into the region. A fairly cool and dry air mass will
settle into the region during the day on Tuesday, with northerly
winds helping to keep highs in the upper 70s to around 80 degrees in
most locations. After another somewhat cool and dry day on Wednesday,
expect a gradual warm up Thursday and Friday as an upper-level high
pressure begins to nose in from the west. Our surface winds will veer
back to a southerly direction and begin the advection of Gulf
moisture back into the area. Sufficient heating should allow for some
diurnally driven showers and thunderstorms both afternoons.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 649 PM CDT Sat Jun 19 2021
A tale of two different TAFs tonight due to T.D. Claudette: for
KMSL, VFR conditions and no rain through midnight, when MVFR to near-
IFR ceilings may develop and persist thru 12Z. VFR conditions largely
expected from 12Z onward. For KHSV, more difficult conditions will
persist until tmrw aftn. IFR/MVFR ceilings have redeveloped on the
edge of the outer rain band, and are likely to fluctuate as edge of
the band flirts with the terminal. IFR ceilings will become more
persistent by 05Z and stay there until 15Z, when some improvement to
MVFR is expected as Claudette moves east. Scattered TSRA are possible
tomorrow afternoon at KHSV as well, before clearing finally occurs
near the end of the TAF period.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
NEAR TERM...BCC
SHORT TERM...AMP.24
LONG TERM...AMP.24
AVIATION...BCC
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jun 19, 8:09 PM CST, 48 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
909 PM CDT Sat Jun 19 2021
ALZ001>010-016-TNZ076-096-097-201200-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
909 PM CDT Sat Jun 19 2021
This Hazardous Weather Outlook is for north central Alabama,
northeast Alabama, northwest Alabama and southern middle Tennessee.
.DAY ONE...Tonight.
Locally heavy rainfall is possible across portions of northeast
Alabama as Tropical Depression Claudette moves across Alabama.
Localized flooding is possible this evening where any heavy rainfall
remains stationary or slow moving.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Isolated to scattered thunderstorms will be possible on Sunday.
Widespread showers and thunderstorms will be possible Monday and
Monday night. A few of these storms could be strong to marginally
severe. Minor flooding and localized damaging winds will be possible
with these storms.
Isolated to scattered thunderstorms will be possible Thursday and
Friday.
.SPOTTER INFORMATION STATEMENT...
Formal activation of storm spotters and emergency management
personnel is not anticipated at this time.
27
Flash Flood, Dekalb
- When
- June 19, 8:57 PM CST to June 20, 2:00 AM CST
- Where
- Dekalb County, 1.33 mi WNW of Ft Payne to 0.78 mi WNW of Ft Payne
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 34.440, -85.750
Airport Road and Highway 35 near the Interstate 59 interchange flooded with water rising rapidly. Water reported to be to the steps of tractor trailers at this time. Airport Road closed. One fatality occurred here when a womans car was swept off the roadway due to flooding from Dye Branch which feeds into Big Wills Creek.
Heavy Rain, Dekalb
- When
- June 20, 5:00 AM CST to 11:00 AM CST
- Where
- Dekalb County, 2.2 mi SW of Dawson
- Reported by
- Official NWS Observations
- Coordinates
- 34.280, -85.960
Sand Mountain Research Station (NOAA/HCN) measured 7.6 inches of rainfall.
Heavy Rain, Dekalb
- When
- June 20, 6:00 AM CST to 12:00 PM CST
- Where
- Dekalb County, 2.2 mi SE of Fisher Xrds
- Reported by
- Public
- Coordinates
- 34.450, -85.640
Measured 8.79 inches of rainfall.
Heavy Rain, Dekalb
- When
- June 20, 6:00 AM CST to 12:00 PM CST
- Where
- Dekalb County, Ft Payne Isbell Arpt
- Reported by
- AWOS
- Coordinates
- 34.470, -85.720
Fort Payne Airport measured 9.39 inches of rainfall.
Heavy Rain, Dekalb
- When
- June 20, 6:00 AM CST
- Where
- Dekalb County, 1.49 mi NNE of Rainsville
- Reported by
- CoCoRaHS
- Coordinates
- 34.520, -85.860
A CoCoRaHS observer measured 10.56 inches of rainfall during the 24 hour period.
Heavy Rain, Dekalb
- When
- June 20, 7:00 AM CST to 1:00 PM CST
- Where
- Dekalb County, 1.49 mi SSE of Ft Payne
- Reported by
- CoCoRaHS
- Coordinates
- 34.410, -85.720
Observer measured 9.83 inches of rainfall.
Heavy Rain, Dekalb
- When
- June 20, 7:00 AM CST to 1:00 PM CST
- Where
- Dekalb County, 0.9 mi NE of Ft Payne
- Reported by
- COOP Observer
- Coordinates
- 34.440, -85.720
Fort Payne COOP observer measured 8.50 inches of rainfall at Dekalb County EMA (downtown).
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Wind in Alabama, June 19 to 20, 20213 deaths · $3.4 million · 4 events
- Tornadoes and Tropical Storm in Alabama, June 19, 202121 injured · $3.2 million · EF2 · 18 events
- Damaging Winds in Indiana, June 19, 20211 death · 1 injured · 65 kt wind · 2 events
- Rip Current in Puerto Rico, June 19, 20211 death · 1 event
- Rip Current in Wisconsin, June 19, 20211 death · 1 event
- Rip Current in Wisconsin, June 19, 20211 death · 1 event
- Damaging Winds in Kansas, June 19, 2021$283,000 · 87 kt wind · 37 events
- Damaging Winds in Colorado, June 19, 2021$1.0 million · 87 kt wind · 8 events
- Damaging Winds in Nebraska, June 19, 2021$125,000 · 61 kt wind · 3 events
- Damaging Winds in Kansas, June 19, 2021$49,000 · 61 kt wind · 10 events
- Flash Flooding and Damaging Wind in Mississippi, June 19 to 24, 2021$68,000 · 50 kt wind · 3 events
- Tornadoes in Georgia, June 19, 2021$3,000 · EF1 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 969213, 969215, 969217, 969219, 969360, 969221, 969224.